Annales de l'Institut Henri Poincaré, Probabilités et Statistiques

On the roughness of the paths of RBM in a wedge

Peter Lakner, Josh Reed, and Bert Zwart

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


Reflected Brownian motion (RBM) in a wedge is a 2-dimensional stochastic process $Z$ whose state space in $\mathbb{R}^{2}$ is given in polar coordinates by $S=\{(r,\theta):r\geq0,0\leq\theta\leq\xi\}$ for some $0<\xi<2\pi$. Let $\alpha=(\theta_{1}+\theta_{2})/\xi$, where $-\pi/2<\theta_{1},\theta_{2}<\pi/2$ are the directions of reflection of $Z$ off each of the two edges of the wedge as measured from the corresponding inward facing normal. We prove that in the case of $1<\alpha<2$, RBM in a wedge is a Dirichlet process. Specifically, its unique Doob-Meyer type decomposition is given by $Z=X+Y$, where $X$ is a two-dimensional Brownian motion and $Y$ is a continuous process of zero energy. Furthermore, we show that for $p>\alpha$, the strong $p$-variation of the sample paths of $Y$ is finite on compact intervals, and, for $0<p\leq\alpha$, the strong $p$-variation of $Y$ is infinite on $[0,T]$ whenever $Z$ has been started from the origin. We also show that on excursion intervals of $Z$ away from the origin, $(Z,Y)$ satisfies the standard Skorokhod problem for $X$. However, on the entire time horizon $(Z,Y)$ does not satisfy the standard Skorokhod problem for $X$, but nevertheless we show that it satisfies the extended Skorkohod problem.


Le mouvement Brownien réfléchi (RBM) dans un coin est un processus stochastique 2-dimensionnel $Z$ dont l’espace d’états dans $\mathbb{R}^{2}$ est donné en coordonnées polaires par $S=\{(r,\theta):r\geq0,0\leq\theta\leq\xi\}$ pour un $0<\xi<2\pi$. Soit $\alpha=(\theta_{1}+\theta_{2})/\xi$, où $-\pi/2<\theta_{1},\theta_{2}<\pi/2$ sont les angles de réflexion de $Z$ sur chacun des côtés du cône, mesurés à partir des normales rentrantes correspondantes. Nous montrons que dans le cas $1<\alpha<2$, le RBM dans un coin est un processus de Dirichlet. Plus précisément, son unique décomposition de Doob-Meyer est donnée par $Z=X+Y$, où $X$ est un mouvement brownien 2-dimensionnel et $Y$ est un processus continu d’énergie zéro. De plus, nous montrons que pour $p>\alpha$, la $p$-variation forte des trajectoires de $Y$ est finie sur les intervalles compacts, et, pour $0<p\leq\alpha$, la $p$-variation forte de $Y$ est infinie sur $[0,T]$ dès que $Z$ est issu de l’origine. Nous montrons aussi que sur les intervalles d’excursions de $Z$ en dehors de l’origine, $(Z,Y)$ satisfait le problème de Skorokhod standard pour $X$. Sur l’intervalle de temps infini, $(Z,Y)$ ne satisfait pas le problème de Skorokhod standard pour $X$, mais satisfait néanmoins le problème de Skorokhod étendu.

Article information

Ann. Inst. H. Poincaré Probab. Statist., Volume 55, Number 3 (2019), 1566-1598.

Received: 15 June 2016
Revised: 30 July 2018
Accepted: 23 August 2018
First available in Project Euclid: 25 September 2019

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Primary: 60J65: Brownian motion [See also 58J65] 60J27: Continuous-time Markov processes on discrete state spaces 60G17: Sample path properties 60G52: Stable processes 60J55: Local time and additive functionals

Reflected Brownian motion Extended Skorokhod problem Dirichlet process $p$-variation


Lakner, Peter; Reed, Josh; Zwart, Bert. On the roughness of the paths of RBM in a wedge. Ann. Inst. H. Poincaré Probab. Statist. 55 (2019), no. 3, 1566--1598. doi:10.1214/18-AIHP928.

Export citation


  • [1] J. Bertoin. Subordinators: Examples and applications. In Lectures on Probability Theory and Statistics (Saint-Flour, 1997) 1–91. Lecture Notes in Math. 1717. Springer, Berlin, 1999.
  • [2] R. Blumenthal and R. Getoor. Markov Processes and Potential Theory. Academic Press, New York, 1968.
  • [3] J. Bretagnolle. $p$-variation de fonctions aléatoires lère partie: Séries de Rademacher. In Séminaire de Probabilités VI, Université de Strasbourg 51–63. Springer, Berlin, 1972.
  • [4] A. Brown and C. Pearcy. Introduction to Operator Theory. Springer, New York, Heidelberg, Berlin, 1977.
  • [5] K. Burdzy and E. Toby. A Skorohod-type lemma and a decomposition of reflected Brownian motion. Ann. Probab. 23 (1995) 586–604.
  • [6] H. Chen and D. D. Yao. Fundamentals of Queueing Networks: Performance, Asymptotics, and Optimization. Stochastic Modelling and Applied Probability 46. Springer Science & Business Media, New York, 2013.
  • [7] V. Chistyakov and O. Galkin. On maps of bounded $p$-variation with $p>1$. Positivity 2 (1998) 19–45.
  • [8] E. Çinlar. Probability and Stochastics. Graduate Texts in Mathematics 261. Springer, New York, Dordrecht, Heidelberg, 2011.
  • [9] E. Çinlar, J. Jacod, P. Protter and M. Sharpe. Semimartingales and Markov processes. Probab. Theory Related Fields 54 (1980) 161–219.
  • [10] J. W. Cohen and O. J. Boxma. Boundary Value Problems in Queueing System Analysis, 79. Elsevier, New York, 2000.
  • [11] F. Coquet, A. Jakubowski, J. Mémin and L. Słominski. Natural decomposition of processes and weak Dirichlet processes. In In Memoriam Paul-André Meyer 81–116. Springer, Berlin, 2006.
  • [12] J. Dai. Steady-state analysis of reflected Brownian motions: Characterization, numerical methods and queueing applications, Stanford University, 1990.
  • [13] A. Dieker and J. Moriarty. Reflected Brownian motion in a wedge: Sum-of-exponential stationary densities. Electron. Commun. Probab. 15 (2009) 1, 1–16.
  • [14] S. Ethier and T. Kurtz. Markov Processes: Characterization and Convergence. John Wiley & Sons, New York, 1986.
  • [15] G. Fayolle and R. Iasnogorodski. Two coupled processors: The reduction to a Riemann–Hilbert problem. Z. Wahrsch. Verw. Gebiete 47 (1979) 325–351.
  • [16] M. Foddy. Analysis of Brownian motion with drift, confined to a quadrant by oblique reflection, Stanford University, 1983.
  • [17] H. Föllmer. Calcul d’Itô sans probabilités. Sémin. Probab. Strasbourg 15 (1981) 143–150.
  • [18] H. Föllmer. Dirichlet processes. In Stochastic Integrals 476–478. Springer, Berlin, 1981.
  • [19] W. Kang and K. Ramanan. A Dirichlet process characterization of a class of reflected diffusions. Ann. Probab. 38 (2010) 1062–1105.
  • [20] W. Kang and K. Ramanan. On the submartingale problem for reflected diffusions in domains with piecewise smooth boundaries. Preprint, 2014. Available at arXiv:1412.0729.
  • [21] I. Karatzas and S. E. Shreve. Brownian Motion and Stochastic Calculus. Springer Science & Business Media, New York, 1998.
  • [22] E. Lieb and M. Loss. Analysis. American Mathematical Society, Providence, 2001.
  • [23] K. Ramanan. Reflected diffusions defined via the extended Skorokhod map. Electron. J. Probab. 11 (2006) 934–992.
  • [24] K. Ramanan and M. I. Reiman. Fluid and heavy traffic diffusion limits for a generalized processor sharing model. Ann. Appl. Probab. 13 (2003) 100–139.
  • [25] D. Revuz and M. Yor. Continuous Martingales and Brownian Motion. Springer, New York, 1999.
  • [26] K. Sato. Lévy Processes and Infinitely Divisible Distributions. Cambridge University Press, Cambridge, 1999.
  • [27] T. Simon. Small ball estimates in $p$-variation for stable processes. J. Theoret. Probab. 17 (2004) 979–1002.
  • [28] S. Varadhan and R. Williams. Brownian motion in a wedge with oblique reflection. Comm. Pure Appl. Math. 38 (1985) 405–443.
  • [29] R. Williams. Recurrence classification and invariant measure for reflected Brownian motion in a wedge. Ann. Probab. 13 (1985) 758–778.
  • [30] R. Williams. Reflected Brownian motion in a wedge: Semimartingale property. Z. Wahrsch. Verw. Gebiete 69 (1985) 161–176.
  • [31] R. Williams. Local time and excursions of reflected Brownian motion in a wedge. Publ. Res. Inst. Math. Sci. 23 (1987) 297–319.